Advances in Differential Equations

Transport and equilibrium in non-conservative systems

L. Chayes and H. K. Lei

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study, in finite volume, a grand canonical version of the McKean-Vlasov equation where the total particle content is allowed to vary. The dynamics is anticipated to minimize an appropriate grand canonical free energy; we make this notion precise by introducing a metric on a set of positive Borel measures without pre-prescribed mass and demonstrating that the dynamics is a gradient flow with respect to this metric. Moreover, we develop a JKO-type scheme suitable for these problems. The latter ideas have general applicability to a class of second order non-conservative problems. For this particular system we prove, using the JKO-type scheme, that under certain conditions – not too far from optimal - convergence to the uniform stationary state is exponential with a rate which is independent of the volume. By contrast, in related conservative systems, decay rates scale (at best) with the square of the characteristic length of the system. This suggests that a grand canonical approach may be useful for both theoretical and computational study of large scale systems.

Article information

Source
Adv. Differential Equations Volume 23, Number 1/2 (2018), 1-64.

Dates
First available in Project Euclid: 26 October 2017

Permanent link to this document
https://projecteuclid.org/euclid.ade/1508983358

Subjects
Primary: 35A99: None of the above, but in this section 49Q99: None of the above, but in this section 70F45: Infinite particle systems 76R99: None of the above, but in this section

Citation

Chayes, L.; Lei, H. K. Transport and equilibrium in non-conservative systems. Adv. Differential Equations 23 (2018), no. 1/2, 1--64. https://projecteuclid.org/euclid.ade/1508983358


Export citation